Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Cardioversion – 2010 ACLS – Part I

 

What standard of care recommendation does the AHA (American Heart Association) use for unstable tachycardia in the new ACLS (Advanced Cardiac Life Support) guidelines?
 

If the tachycardic patient is unstable with severe signs and symptoms related to a suspected arrhythmia (eg, acute altered mental status, ischemic chest discomfort, acute heart failure, hypotension, or other signs of shock), immediate cardioversion should be performed (with prior sedation in the conscious patient) (Class I, LOE B).[1]

 

There is a listing of examples of conditions that are considered to fall into the unstable category.

acute altered mental status,

ischemic chest discomfort,

acute heart failure,

hypotension,

or other signs of shock

When we consider the last one, or other signs of shock, this really does seem to include anything we might consider to be a reason to emergently cardiovert a patient. The AHA clearly do not want us to limit consideration to just what is listed, but to consider all evidence of instability from our assessments, even if these are not on this list.

Then the AHA state that –

immediate cardioversion should be performed.

However, the AHA do not want us to just panic and cardiovert. Instead, the AHA want us to do what is best for the patient. They clarify –

with prior sedation in the conscious patient

Sedation? But that will require an IV!

We seem to have no problem with requiring a superfluous IV for the hypertensive CHF (Congestive Heart Failure) patient, so this sudden concern that an IV may unnecessarily delay treatment is not consistent with our demands for an IV in other cases.

Sedation does not require an IV, but may be fastest with an IV. Having the right medication for sedation is also important.

Sedation? But that could cause the patient’s blood pressure to crash! We definitely can’t sedate hypotensive patients!

The AHA does consider sedation to be appropriate for hypotensive patients. Doubt me? Go back and re-read the list of unstable presentations that the AHA wants us to sedate. Where they wrote hypotension, that is more than just a hint that the AHA means to include hypotension in the unstable tachycardic conditions to receive sedation.

The guideline does not even suggest that we exclude patients who are unstable with severe signs and symptoms related to a suspected arrhythmia. The guideline specifically includes these patients.

Does the AHA mention a minimum blood pressure for sedation?

No.

Does the AHA state, except for hypotension?

No.

We tend to sedate patients with benzodiazepines. Benzodiazepines do tend to lower the blood pressure, sometimes that can mean a dramatic drop in blood pressure.

The sedation of hypotensive patients may be a rough equivalent of mixing alcohol and morphine. The people writing the guidelines do understand that. And thousands of people mix alcohol and opioids every day. Fortunately, few of them seem to drive afterward.

The AHA could have come out and agreed that benzodiazepines may not be the best way for us to sedate hypotensive patients, but the AHA seems to have decided not to leave us that excuse for torturing abusing not sedating our unstable patients.

The doctors can decide what sedative is appropriate, but the standard of care is to sedate these unstable patients.

The decision about whether to sedate unstable patients has already been made.

If a doctor does not understand sedation well enough to make a wise choice about which sedatives to use, then that is the fault of that doctor. If we deal with unstable patients, we have a responsibility to do so in a responsible way. If we limit our available drugs for sedation to ones that make us uncomfortable unwilling incontinent run from the room screaming like banshees, then perhaps we should limit ourselves to the exciting world of chartered accountancy.
 

[youtube]XMOmB1q8W4Y[/youtube]
 

Continued in Cardioversion – 2010 ACLS – Part II and later continued in Cardioversion – 2010 ACLS – Part III.

Footnotes:

[1] Overview
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 8.3: Management of Symptomatic Bradycardia and Tachycardia
Free Full Text Article with links to Free Full Text PDF download

.

Comments

  1. Intranasal fentanyl could be one way to go with this patient. Although likely we should just bank on the retrograde properties of Versed and cardiovert before sedation.

    I remember scenarios in ACLS where we’d get to the point of cardioversion because the patient was unstable, only to be told their BP is 70/30. I don’t remember sedating much.

  2. Wish I would have seen this when it was current !, …anyway Etomidate is a good alternative.

Trackbacks

  1. […] This post was mentioned on Twitter by Chronicles of EMS, EMS Blogs. EMS Blogs said: From #RogueMedic: Cardioversion – 2010 ACLS – Part I http://bit.ly/9ZSdsY #EMS #Blog #EMSBlogs […]

  2. […] Cardioversion – 2010 ACLS – Part I | Rogue Medic says: Tue, 09 Nov 2010 12:45:00 +0000 at Tue, 09 Nov 2010 12:45:00 +0000 […]

  3. […] from Cardioversion – 2010 ACLS – Part I and Cardioversion – 2010 ACLS – Part […]

Speak Your Mind